Alert archive / Kentucky / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 137, NWS Jackson, KY

May 31, 1998Bell County, Knox County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at May 31, 1998, 10:30 PM EDT for Bell County, Knox County, Kentucky. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 31, 1998, 10:30 PM EDT (02:30 UTC)
Expired
May 31, 1998, 11:00 PM EDT
In force
30 min
Issued by
NWS Jackson, KY
Area
Whole counties

Counties Bell County, KY, Knox County, KY

What was reported inside it

TimeReportWhereRemark
May 31, 10:45 PM EDTThunderstorm WindGarmeada, KYTrees were downed and a church was damaged.
May 31, 10:48 PM EDTTornado F1Fonde, KY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 7:15 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.5 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1998-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3629 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1998-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3629 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1064 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
302 m²/s²
Significant tornado parameter
5.1
Supercell composite
21.7

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 10:04 PM EDT, 26 minutes earlier.

Area forecast discussion, May 31, 10:04 PM EDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1004 PM EDT SUN MAY 31 1998

A QUICK UPDATE FOR COUNTIES UNDER WW 480 AS WATCH HAS EXPIRED AT 02Z.
WILL KEEP SCATTERED SHRA/TSRA GOING FOR THE OVERNIGHT AS LATEST RUC
KEEPS INSTABILITY AROUND THROUGH 09Z.

ELSEWHERE EVERYTHING IN LINE WITH SVR WATCH 484 WITH SVR ACTIVITY
MAINLY CONFINED TO CUMBERLAND VALLEY.

THE FOLLOWING GUIDANCE IS FOR COORDINATION PURPOSES ONLY. OFFICIAL
FORECASTS CAN BE FOUND IN THE PRODUCT SDFZFPKY.

JKL  61/74/61/82 6214
LOZ  61/76/60/83 7224

WHP

In the hours before

Local storm report, May 31, 9:04 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
904 PM EDT SUN MAY 31 1998

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

815 PM     NEAR STANTON              KY   WIND DAMAGE
05/31/98   POWELL                         POWER LINES DOWN
                                          REPORT FROM FIRE DEPT

815 PM     SLADE                     KY   WIND DAMAGE
05/31/98   POWELL                         POWER LINES DOWN ALONG HWY
                                          15. REPORTED BY FIRED DEPT

907 PM     FAUBUSH                   KY   WIND DAMAGE
05/31/98   PULASKI                        SEVERAL TREES DOWNED. REPORT
                                          FROM FIRE DEPT.
Local storm report, May 31, 9:18 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
918 PM EDT SUN MAY 31 1998

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

907 PM     17 W SOMERSET             KY   1.75 INCH HAIL
05/31/98   PULASKI                        REPORTED BY DES
Local storm report, May 31, 9:18 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
918 PM EDT SUN MAY 31 1998

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

907 PM     17 W SOMERSET             KY   1.75 INCH HAIL
05/31/98   PULASKI                        REPORTED BY DES
Special weather statement, May 31, 10:19 PM EDT, 11 minutes before
KYZ044-050>052-058>060-104-106-010320-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1019 PM EDT SUN MAY 31 1998

...SEVERE THUNDERSTORM WATCH EXPIRED AT 1000 PM EDT FOR BATH...
ELLIOTT...ESTILL...FLEMING...MENIFEE...MONTGOMERY...MORGAN...
POWELL...AND ROWAN COUNTIES...

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR PORTIONS OF
SOUTHEAST AND EAST CENTRAL KENTUCKY EXPIRED AT 10 PM EDT. NO
ADDITIONAL SEVERE WEATHER IS EXPECTED TONIGHT.

WHP

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 8:03 PM EDTSevere Thunderstorm WarningJKLEstill47 min
May 31, 8:23 PM EDTSevere Thunderstorm WarningJKLPulaski62 min
May 31, 8:29 PM EDTSevere Thunderstorm WarningJKLLee, Wolfe56 min
May 31, 8:29 PM EDTSevere Thunderstorm WarningJKLLee, Wolfe51 min
May 31, 8:42 PM EDTSevere Thunderstorm WarningJKLBreathitt48 min
May 31, 9:11 PM EDTTornado WarningJKLPulaski49 min
May 31, 9:23 PM EDTTornado WarningJKLMcCreary47 min
May 31, 9:34 PM EDTSevere Thunderstorm WarningJKLLaurel, Whitley46 min
May 31, 9:55 PM EDTTornado WarningJKLWhitley45 min
May 31, 10:05 PM EDTSevere Thunderstorm WarningJKLPulaski45 min
May 31, 10:55 PM EDTSevere Thunderstorm WarningJKLWayne45 min
May 31, 11:45 PM EDTFlash Flood WarningJKLWayne3 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.